Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

September 19, 2016Carbon County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Sep 19, 2016, 1:00 AM EDT for Carbon County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2016, 1:00 AM EDT (05:00 UTC)
Expired
Sep 19, 2016, 1:45 AM EDT
In force
45 min
Issued by
NWS Philadelphia/Mount Holly

County Carbon County, PA

The radar

The Binghamton radar (KBGM), 132 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 5.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS81 KPHI 190500
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
100 AM EDT MON SEP 19 2016
 
PAZ054-055-190545-
CARBON-MONROE-
100 AM EDT MON SEP 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE AND CARBON
COUNTIES...

AT 1259 AM EDT...A STRONG THUNDERSTORM WAS OVER DELANO...OR NEAR
MAHANOY CITY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JIM THORPE...NESQUEHONING...WEATHERLY...CHRISTMANS...BLAKESLEE...
SUN VALLEY...LONG POND...JONAS...ALBRIGHTSVILLE...POCONO RACEWAY...
LAKE HARMONY...STODDARTSVILLE...MECKESVILLE...ARROWHEAD LAKE...
POCONO PINES...LANSFORD...SUMMIT HILL...BEAVER MEADOWS AND TRESCKOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4101 7537 4081 7587 4091 7599 4098 7582
      4101 7573 4103 7574 4105 7577 4109 7577
      4113 7569 4112 7565 4121 7555
TIME...MOT...LOC 0459Z 237DEG 37KT 4083 7608 
$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 19, 12:32 AM EDT, 28 minutes earlier.

Area forecast discussion, Sep 19, 12:32 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1232 AM EDT MON SEP 19 2016

.SYNOPSIS...
A frontal boundary will slowly move across our region Monday
through Tuesday, while interacting with tropical moisture. High
pressure will then gradually build eastward into the region for
the middle and later half of this week, before a backdoor cold
front passes through the region next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM Update...Lowered POPs quite a bit for the next few hours
outside of the far northwestern zones. Showers, with a few
thunderstorms, continues just west of our forecast area however
these are moving across the Poconos at times. Farther east, little
to no shower activity is occurring. The short waves and main
forcing remains just to our west, however this is forecast to
gradually shift eastward toward daybreak. As a result, showers are
expected to be on the increase especially toward daybreak. Trimmed
back the thunder mention for awhile to just the western areas.

The primary hazard is locally heavy rain given the slow progress
east of this system, relatively deep warm cloud layer, very high
precipitable water values (for the 12Z sounding at IAD, pwat was
already 175 percent of normal for this time of year), and the
potential interaction with tropical moisture (the remnants of
Julia, although this appears to be during Monday). Given the dry
antecedent conditions, mentioned the risk of flooding in poor
drainage and urban areas in the HWO as that looks to be the
biggest flooding hazard.

&&

.SHORT TERM /MONDAY/...
Threat for heavy rain continues through this period. During the
morning hours, it appears that the interaction with the upper
level short wave trough and Julia (off the coast of the
Carolinas), results in additional moisture advection further
enhancing the heavy rain threat. There is a bit of difference
between the models though as to just where the plume of highest
moisture will set up.

As with the overnight period, there is limited instability, so
expect isolated embedded thunderstorms.

As for temperatures, went above guidance as even in areas that had
persistent low and mid level clouds all day today, most locations
(excluding the higher terrain of the Poconos and NW NJ) still had
temps in the 80s this afternoon. Given how slow the front is, and
how little temperature difference there will be when it finally
reaches our region, expect tomorrow to be only a few degrees lower
thanks to the effect of widespread precip.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Monday night through Tuesday night:

A frontal boundary will continue to slow it's eastward progression
as it interacts with what is left of tropical depression Julia off
the Carolina coastline. Abundant tropical moisture will continue to
drawn northward ahead of the front Monday night. Some uncertainty
is present within the ensembles on exactly when some clearing starts
to take place. While the highest rain threat is on Monday, showers
could linger all the way through Tuesday in some spots. For now,
will keep showers in the forecast Monday night for most locations
where a fair number of ensemble members show QPF. Rain chances will
be very slow to decrease from west to east through Tuesday given the
continued slower trends with this system. In terms of qpf, it looks
light in the Monday night and Tuesday timeframe with less than a
quarter inch of precipitation. Temperatures will likely be warmest
in the Lehigh Valley Tuesday with cooler temperatures toward the
Jersey shore due to clouds and rain. Reduced the diurnal trend in
areas expecting more clouds and showers with lower highs and warmer
lows than what stat guidance (mAV/MET/ECMWF) has. Stat guidance will
likely be a little cool with drier soil conditions where the sun
comes out further NW with highs.

Wednesday through Friday night:

High pressure will gradually build eastward from the Great Lakes
into New England for the later half of the week. This will allow for
a return to mostly sunny skies with a drier airmass advected into
the region as well. Once again, particularly on Wednesday potential
is present for ensemble guidance to be biased low on high
temperatures given the anomalous warmth and general recent dry
conditions. The 12z ECMWF has the leftovers of Julia coming up the
coast, for now will check this as a one run burp from the model
given lack of ensemble support. Highs will start a warming trend
with boundary layer temperatures suggesting some upper 80's for
highs by Friday. Conditions should be favorable for some radiational
cooling NW of Philly and in the Pine Barrens each night.

Saturday through Sunday:

Some uncertainty is present in this period as well with the
potential for a backdoor cold frontal boundary to pass through the
region. Right now it appears the front will move through sometime on
Saturday or early Sunday. A very sharp temperature contrast looks to
set up across the region Saturday. WAA ahead of the front along will
result in another hot day ahead of it. However, with a more
northerly to northeasterly push behind it highs may only be in the
70's. Given the timing differences with the front a five standard
deviation spread with ensemble guidance is present on high
temperatures Saturday. For now opted to place the front in a similar
location to WPC guidance bisecting the region with much cooler
temperatures north and a hot day south of Philadelphia. The cooler
airmass then charges south and east by Sunday. A few showers may
occur with the frontal passage but not confident enough to include
pops given timing issues.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

VFR ceilings for awhile overnight, however MVFR ceilings
developing from RDG to ABE by 06z. Elsewhere, ceilings lowering to
MVFR and IFR by daybreak.

Showers are expected to be on the increase from west to east,
however the more widespread showers may hold off until after
10-12z Monday. The visibility will lower to IFR at times during
heavier showers. Once the showers move in, expect little
improvement in ceilings until it starts to taper off across the
western areas including KABE and KRDG after 18Z Monday. I-95
corridor, including KPHL, KPNE, KILG, and KTTN could see improving
conditions shortly before 00Z. It is unlikely that KMIV or KACY
will see improving conditions before the end of this period.

Isolated thunderstorms are possible both through Monday, but at
this point coverage is expected to be too limited to mention in
the TAFs.

OUTLOOK...
Monday night through Tuesday night: Mainly MVFR or IFR with
scattered showers. Any wind gusts under 15 knots. Clearing to VFR
slowly from west to east Monday night nw of KPHL/KPNE but holding
off till sometime on Tuesday for KMIV and KACY.

Wednesday through Friday: VFR, any wind gusts under 15 knots.

&&

.MARINE...
Winds and seas should stay below SCA criteria through tonight and
tomorrow. However winds could gust around 20 knots at times and seas
may increase to near 4 feet late tomorrow, but should still stay
below SCA criteria.

OUTLOOK...
Seas and winds are expected to be below sca criteria throughout
the outlook period. Seas are generally forecasted to be from three
to four feet with variable winds at or under 10 knots on average.
Some slightly higher northerly winds possibile on Wednesday.

RIP CURRENTS...
There is a moderate risk for the formation of dangerous rip
currents Monday due to persistent on shore flow and long period
swell.

&&

.CLIMATE...
Much needed rain expected for many areas Monday as a cold front
slowly moves through. If it is widespread that will certainly
help even more. Below is a list of the precipitation departures
for this year (through September 18th).

*The only site to have a positive departure for the year so far is
Atlantic City.

                           2016 Precipitation Departure
Location                 (from normal through Sept. 18th)
--------                 --------------------------------

Philadelphia, PA               4.90 inches below

Wilmington, DE                 1.72 inches below

Allentown, PA                  5.69 inches below

Reading, PA                    6.64 inches below

Trenton, NJ                    8.14 inches below

Mount Pocono, PA               4.19 inches below

Georgetown, DE                 2.07 inches below

*Atlantic City, NJ             2.58 inches above*

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gaines/Gorse
Near Term...Gorse/Johnson/Robertson
Short Term...Johnson
Long Term...Gaines
Aviation...Gaines/Johnson/Robertson
Marine...Gaines/Johnson
Climate...
Hazardous weather outlook, Sep 18, 8:44 PM EDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
844 PM EDT SUN SEP 18 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-200045-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
844 PM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING
PRIMARILY IN URBAN AND POOR DRAINAGE AREAS OVERNIGHT. THERE IS
SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING
PRIMARILY IN URBAN AND POOR DRAINAGE AREAS ON MONDAY. THERE IS
SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-200045-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
844 PM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING
PRIMARILY IN URBAN AND POOR DRAINAGE AREAS OVERNIGHT. THERE IS
SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS ON MONDAY.

THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING
PRIMARILY IN URBAN AND POOR DRAINAGE AREAS ON MONDAY. THERE IS
SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-200045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
844 PM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 19, 1:00 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
100 AM EDT MON SEP 19 2016

PAZ054-055-190545-
CARBON-MONROE-
100 AM EDT MON SEP 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE AND CARBON
COUNTIES...

AT 1259 AM EDT...A STRONG THUNDERSTORM WAS OVER DELANO...OR NEAR
MAHANOY CITY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JIM THORPE...NESQUEHONING...WEATHERLY...CHRISTMANS...BLAKESLEE...
SUN VALLEY...LONG POND...JONAS...ALBRIGHTSVILLE...POCONO RACEWAY...
LAKE HARMONY...STODDARTSVILLE...MECKESVILLE...ARROWHEAD LAKE...
POCONO PINES...LANSFORD...SUMMIT HILL...BEAVER MEADOWS AND TRESCKOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4101 7537 4081 7587 4091 7599 4098 7582
      4101 7573 4103 7574 4105 7577 4109 7577
      4113 7569 4112 7565 4121 7555
TIME...MOT...LOC 0459Z 237DEG 37KT 4083 7608

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:00 AM EDTSpecial Weather StatementPHIWarren45 min
Sep 19, 3:09 AM EDTAreal Flood AdvisoryPHIWarren4 hr
Sep 19, 3:39 AM EDTSpecial Weather StatementPHIMorris, Sussex, Warren51 min
Sep 19, 9:02 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more3 hr
Sep 19, 11:50 AM EDTAreal Flood AdvisoryPHICape May3 hr
Sep 19, 12:38 PM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more4 hr
Sep 19, 1:33 AM EDTAreal Flood AdvisoryPHICarbon, Monroe4 hr
Sep 19, 1:49 AM EDTSpecial Weather StatementPHIBerks26 min
Sep 19, 1:50 AM EDTSpecial Weather StatementPHICarbon, Monroe40 min
Sep 19, 3:43 AM EDTSpecial Weather StatementPHIBerks47 min
Sep 19, 4:19 AM EDTAreal Flood AdvisoryPHIBerks, Chester, Montgomery4 hr
Sep 19, 8:44 AM EDTAreal Flood WarningPHIPhiladelphia6 hr
Sep 19, 6:07 AM EDTSpecial Weather StatementPHICaroline, Queen Anne's38 min
Sep 19, 6:28 AM EDTAreal Flood AdvisoryPHICaroline, Queen Anne's, Talbot4 hr
Sep 19, 12:34 PM EDTAreal Flood AdvisoryPHICaroline, Cecil, Kent, Queen Anne's, Talbot8 hr

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.